Knowles, James K. (2002) Hysteresis in the Stress‐Cycling of Bars Undergoing Solid–Solid Phase Transitions. Quarterly Journal of Mechanics and Applied Mathematics, 55 (1). pp. 69-91. ISSN 0033-5614. http://resolver.caltech.edu/CaltechAUTHORS:20111110-095056685
Full text is not posted in this repository. Consult Related URLs below.
Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20111110-095056685
A model is presented for the response to slow cyclic stressing of bars capable of undergoing displacive phase transitions. One‐dimensional nonlinear elasticity is used, and the sharp interface between material phases bears a strain discontinuity. As a result, the theory is dissipative, in the sense that the rate of work supplied to the bar exceeds the rate at which the stored energy increases. An essential part of the theory is a continuum‐mechanical version of a kinetic relation that controls the rate at which the phase transition takes place and therefore determines the ultimate governing dynamical system. A periodic solution of this system is constructed, from which one may determine the hysteresis loop to which the response of the bar is expected to tend after many loading cycles. The energy dissipation associated with this loop is determined for a very general class of kinetic relations. For a particular kinetic relation, the transient cycling problem is also solved explicitly, and it is shown that the response indeed tends to that for the periodic solution as the number of cycles tends to infinity. Several predictions of the model are in qualitative accord with experiments carried out on shape‐memory alloys, suggesting that transition kinetics may provide the mechanism responsible for the hysteretic behaviour observed in such materials.
|Additional Information:||© 2002 Oxford University Press. Received 12 October 2000. Revised 2 April 2001.|
|Official Citation:||James K. Knowles Hysteresis in the Stress‐Cycling of Bars Undergoing Solid–solid Phase Transitions Q J Mechanics Appl Math (2002) 55(1): 69-91 doi:10.1093/qjmam/55.1.69|
|Usage Policy:||No commercial reproduction, distribution, display or performance rights in this work are provided.|
|Deposited By:||Ruth Sustaita|
|Deposited On:||10 Nov 2011 19:20|
|Last Modified:||10 Nov 2011 19:20|
Repository Staff Only: item control page